For healthcare professionals
Burch-Wartofsky score calculator
The Burch-Wartofsky Point Scale adds points for fever, nervous system, gut and liver, heart rate, heart failure and atrial fibrillation findings, and a precipitating event, to judge how likely thyroid storm is in a patient with thyrotoxicosis. This tool is written for clinicians at the bedside and is not a diagnosis.
Findings
Score the worst current finding in each group. Nothing you enter leaves this page.
What you will see
The total Burch-Wartofsky score with the points for each finding and the published band: under 25, 25 to 44, or 45 or more.
Educational only, not medical advice. Not a diagnosis. Decisions belong to the treating team.
Source
The Burch-Wartofsky Point Scale by Burch HB and Wartofsky L, Endocrinology and Metabolism Clinics of North America 1993, with the points and bands as printed in the open access joint consensus statement on thyroid storm by Taylor and colleagues, European Thyroid Journal 2026 (Table 1, CC BY 4.0). The tests check every printed band edge for temperature and heart rate, each item's points and the 25 and 45 cut-offs.
Validated in
Patients with thyrotoxicosis in whom thyroid storm is suspected. Taylor and colleagues describe the scale as derived from expert opinion in 1993, and note that neither it nor the Japanese Thyroid Association and Japan Endocrine Society criteria has been validated against a gold standard diagnostic test. We do not describe the original paper further, because it is not open access.
Limits
Published data on sensitivity and specificity are limited, and scores overlap with severe but uncomplicated thyrotoxicosis. Taylor and colleagues note that fever and tachycardia from sepsis or intensive care illness may lower specificity, and that the scale does not require biochemical thyrotoxicosis. The printed table converts the original temperature bands to Celsius in steps of 0.1 °C and lists no points below 38 °C, so this tool takes temperature to one decimal place and adds 0 points under 38 °C.
The point table
Burch-Wartofsky Point Scale, as printed in Taylor and colleagues 2026, Table 1 (Taylor 2026) (Burch 1993):
- Temperature: 38 to 38.5 °C, 5; 38.6 to 39 °C, 10; 39.1 to 39.5 °C, 15; 39.6 to 40 °C, 20; 40.1 to 40.6 °C, 25; above 40.6 °C, 30
- Central nervous system disturbance: absent, 0; mild (agitation), 10; moderate (delirium, psychosis, extreme lethargy), 20; severe (seizure, coma), 30
- Gastrointestinal-hepatic dysfunction: absent, 0; moderate (diarrhoea, abdominal pain, nausea or vomiting), 10; severe (jaundice), 20
- Heart rate (beats/min): under 90, 0; 90 to 109, 5; 110 to 119, 10; 120 to 129, 15; 130 to 139, 20; 140 or more, 25
- Congestive heart failure: absent, 0; mild (pedal oedema), 5; moderate (bibasilar rales), 10; severe (pulmonary oedema), 15
- Atrial fibrillation: absent, 0; present, 10
- Precipitating event: absent, 0; present, 10
The table lists these precipitating events in untreated or inadequately treated hyperthyroidism: acute infection, trauma, surgery, childbirth, ketoacidosis, myocardial infarction, stroke or transient ischaemic attack, radioiodine treatment (rarely) and iodinated contrast media (Taylor 2026). The total runs from 0 to 140.
Worked example: temperature 38.7 °C (10), agitation (10), no gut or liver findings (0), heart rate 125 (15), no heart failure (0), atrial fibrillation (10) and a chest infection as the trigger (10) give 55 points, highly suggestive of thyroid storm.
Reading the result
A score under 25 points suggests thyroid storm is unlikely, 25 to 44 points is suggestive of an impending crisis, and 45 points or more is highly suggestive of thyroid storm (Taylor 2026). Thyroid storm is a clinical diagnosis: no serum thyroid hormone level or specific test separates severe thyrotoxicosis from storm, and the consensus statement treats the scoring systems as helpful adjuncts to clinical judgment (Taylor 2026). It is rare but has a high mortality, so prompt recognition matters (Taylor 2026).
Related tools
For a quick bedside check of sepsis risk outside intensive care, use the qSOFA calculator or the SIRS criteria calculator; to compare heart rate with blood pressure, the shock index calculator. For thyroid testing in general, see the thyroid function screening check. Other bedside scores are listed under For healthcare professionals.
Sources
- Taylor P, Okosieme O, Effraimidis G, Gibb F, Parekh D, Moran C, Kopp P, Boelaert K. Management of thyroid emergencies: joint consensus statement on management of thyroid storm. Eur Thyroid J. 2026;15(4):ETJ260043. doi:10.1530/ETJ-26-0043. PMID 42554462. Open access (CC BY 4.0). Table 1 (Burch and Wartofsky scoring system), Table 3 and text. pmc.ncbi.nlm.nih.gov/articles/PMC13506520/
- Burch HB, Wartofsky L. Life-threatening thyrotoxicosis. Thyroid storm. Endocrinol Metab Clin North Am. 1993;22(2):263-277. doi:10.1016/S0889-8529(18)30165-8. PMID 8325286. Original point scale (cited, not quoted). pubmed.ncbi.nlm.nih.gov/8325286/
Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-03. Spotted an error? See About.